Alert archive / California / Gale Watches in 2020

Gale Watch 17, NWS Eureka, CA

August 12, 2020

NWS Eureka, CA issued this gale watch at Aug 12, 2020, 2:23 AM PDT. It took effect at Aug 13, 2020, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 12, 2020, 2:23 AM PDT (09:23 UTC)
In effect from
Aug 13, 2020, 2:00 PM PDT
Expired
Aug 12, 2020, 3:08 PM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

918 
WHUS76 KEKA 120923
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
223 AM PDT Wed Aug 12 2020

PZZ470-121730-
/O.EXT.KEKA.SC.Y.0066.000000T0000Z-200813T2100Z/
/O.NEW.KEKA.GL.A.0017.200813T2100Z-200814T1900Z/
Pt St George to Cape Mendocino 10 to 60 nm-
223 AM PDT Wed Aug 12 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM PDT THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
MORNING...

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt 
  with gusts up to 35 kt and seas 6 to 9 feet. For the Gale 
  Watch, north winds 20 to 30 kt with gusts up to 40 kt and seas 
  8 to 12 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 2 PM PDT Thursday. 
  For the Gale Watch, from Thursday afternoon through Friday 
  morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ475-121730-
/O.EXT.KEKA.SC.Y.0066.000000T0000Z-200815T0600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
223 AM PDT Wed Aug 12 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 
  6 to 11 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 11 PM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
915 
WHUS76 KEKA 121604
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
904 AM PDT Wed Aug 12 2020

PZZ470-130015-
/O.CON.KEKA.SC.Y.0066.000000T0000Z-200813T2100Z/
/O.CON.KEKA.GL.A.0017.200813T2100Z-200814T1900Z/
Pt St George to Cape Mendocino 10 to 60 nm-
904 AM PDT Wed Aug 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT
THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt 
  with gusts up to 35 kt and seas 6 to 9 feet. For the Gale 
  Watch, north winds 20 to 30 kt with gusts up to 40 kt and seas 
  8 to 12 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 2 PM PDT Thursday. 
  For the Gale Watch, from Thursday afternoon through Friday 
  morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ475-130015-
/O.CON.KEKA.SC.Y.0066.000000T0000Z-200815T0600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
904 AM PDT Wed Aug 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT
FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 
  6 to 11 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 11 PM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
405 
WHUS76 KEKA 122208
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
308 PM PDT Wed Aug 12 2020

PZZ470-130615-
/O.CON.KEKA.SC.Y.0066.000000T0000Z-200813T2100Z/
/O.UPG.KEKA.GL.A.0017.200813T2100Z-200814T1900Z/
/O.NEW.KEKA.SE.W.0017.200813T2100Z-200814T1900Z/
Pt St George to Cape Mendocino 10 to 60 nm-
308 PM PDT Wed Aug 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT
THURSDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 2 PM THURSDAY TO NOON
PDT FRIDAY...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 8 to 12 feet expected. For the Small Craft 
  Advisory, north winds 15 to 25 kt with gusts up to 30 kt and 
  seas 6 to 9 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Hazardous Seas Warning, from 2 PM Thursday to 
  noon PDT Friday. For the Small Craft Advisory, until 2 PM PDT 
  Thursday.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$

PZZ455-130615-
/O.EXB.KEKA.SC.Y.0066.000000T0000Z-200814T0100Z/
Cape Mendocino to Pt Arena out 10 nm-
308 PM PDT Wed Aug 12 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM PDT THURSDAY...

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt 
  with gusts up to 35 kt and seas 6 to 9 feet. For the Gale 
  Watch, north winds 20 to 30 kt with gusts up to 40 kt and seas 
  8 to 12 feet possible.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 6 PM PDT Thursday.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-130615-
/O.EXT.KEKA.SC.Y.0066.000000T0000Z-200815T1600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
308 PM PDT Wed Aug 12 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PDT SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 
  6 to 11 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Aug 11, 3:33 PM PDT, 10 hours 50 minutes earlier.

Area forecast discussion, Aug 11, 3:33 PM PDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
333 PM PDT Tue Aug 11 2020

.SYNOPSIS...Warm, dry conditions will continue through Friday
across interior areas. Overnight clouds and fog will dissipate
during the late morning along the coast, leaving sunny skies and
mild temperatures during the afternoon. A warming trend is
expected Friday through the weekend, with a slight chance of
thunderstorms over the weekend.

&&

.DISCUSSION...Benign summertime conditions continue throughout the
region today, with sunny skies and warm temperatures across inland
areas, and stubborn shallow marine clouds along the immediate
coast. While temperatures may be a few degrees lower than they
were yesterday at this time across interior valleys, it is hardly
noticeable as they have nonetheless climbed well into the 90s to
near 100 degrees in some places. This slight moderating trend
will continue Wednesday and Thursday, although afternoon
temperatures will continue to reach near seasonal averages each
day. Skies will also continue to be mostly clear through Friday
across inland areas. Temperatures will begin a warming trend
Friday, likely climbing back to between 95 and 105 throughout
interior low elevations.

Along the coast, a very shallow marine layer is expected to
persist through the end of the week. As such, shallow stratus
clouds and fog are expected to only reach between 500-1000 feet in
elevation along the immediate coast, with local visibility
reductions due to fog possible all the way down to sea level. This
will occur during the overnight and morning periods tonight
through potentially Thursday night, with a relatively quick
burnoff expected during the morning. Much drier air is expected to
move through the area early Friday, which should help to scour out
these clouds almost completely. This may also result in slightly
warmer temperatures in coastal communities as well.

On Saturday, a weak disturbance moving in from the southwest may
bring enhanced moisture, lift, and instability to the area, with
the potential to produce afternoon thunderstorms. Uncertainty
remains very high at this stage, but have introduced slight
chances for thunderstorms across primarily the interior
mountainous areas along and east of South Fork Ridge.

Otherwise, slightly above normal temperatures will also continue
Saturday and Sunday, with a slight retreat back to near seasonal
averages Monday and beyond. Additional opportunities for
thunderstorms appear possible early next week, but probabilities
remain too low to include in the official forecast at this time.
/BRC

&&

.AVIATION...Widespread stratus and fog blanked the coastal waters
and adjacent land areas this morning. This cloudiness eroded
fairly quickly on the inland edge, but periods of onshore flow
kept the immediate coastal areas BKN-OVC. Clouds N of Cape
Mendocino have also eroded on their W flank as gusty northerlies
continue. Low clouds are more expansive over the coastal waters S
of Cape Mendocino. The ACV profiler indicates the marine layer has
deepened to over 3000 ft through the day, with the Bodega Bay
profiler indicating a marine layer a bit shallower (a shade below
3000 ft). Expecting similar conditions tonight with an expansion
of stratus and fog along the coast. A brief ceiling advected into
KUKI from the S this morning, and the HRRR hints that this might
be a bit more likely Wednesday morning. Winds will be generally
light over land. /SEC

&&

.MARINE...Northerly winds will continue to gradually diminish
overnight, with the strongest winds continuing downwind from Cape
Mendocino. Advisory level seas will continue through the downtick
in winds until northerlies again increase Wednesday night and
Thursday. As a result, have extended the Small Craft Advisory for
the outer waters into Thursday night. Winds and seas may increase
enough over the N outer waters to warrant a Gale Watch or
Hazardous Seas Watch, but will defer this decision to the next
shifts. Mid-period NW swell and long period SSW swell will
gradually decay over the next couple of days. Otherwise, seas will
be dominated by short period waves. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 1 AM PDT Friday for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Aug 11, 2:59 PM PDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
259 PM PDT Tue Aug 11 2020

CAZ101-103-109-122200-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
259 PM PDT Tue Aug 11 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-111-114-122200-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-Northern Lake County-
259 PM PDT Tue Aug 11 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Afternoon temperatures are expected to warm to between 100 and 105
degrees Friday through the weekend, and potentially into early next
week.

A slight chance of thunderstorms exists Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-110-112-113-115-122200-
Southwestern Humboldt-Northwestern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake County-
259 PM PDT Tue Aug 11 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Afternoon temperatures are expected to warm to between 95 and 105
degrees Friday through the weekend, and potentially into early next
week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:20 PM PDTExcessive Heat WatchEKADel Norte, Humboldt, Lake, Mendocino, Trinity21 hr
Aug 12, 3:08 PM PDTHazardous Seas WarningEKA42 hr

Nearby

Gale Watches in California, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.